Doctors' and nurses' bad maths is costing lives, a government body set up to monitor mistakes in the National Health Service has warned.
Children are dying because of misplaced decimal points, the National Patient Safety Agency has said.
More than 40 per cent of reported medication errors in the treatment of children were attributed to mistakes in the dose given to patients, one study found. Another discovered errors in nearly half of intravenous drug doses administered to patients in one unidentified hospital.
Not all were the result of mathematical error, but nearly one in five mistakes involved in the preparation of these drugs was a dosage error.
The agency raised its concerns in a submission to the Smith inquiry into maths in secondary schools. It highlighted an academic review of newspaper stories covering medication errors affecting children. The articles, from 1993-2000, reported on 84 errors affecting 1,147 children, of whom 30 died.
Of the errors, 32 involved an incorrect dose, leading to 12 deaths. One error involved 857 children who received the wrong dose of BCG in a tuberculosis vaccination. Nine of the 84 dosage errors were the result of a misplaced decimal point, of which five led to deaths. In one case, a premature baby was given 100 times the correct dose of morphine.
The agency has not attempted to link the incidents directly to the state of maths teaching in schools.
It warns that other factors such as the way medicines are labelled may contribute to mistakes.
However, it says that the increasing complexity of healthcare makes action to improve maths education a priority.
The Department of Health is to spend pound;100,000 investigating ways to reduce mistakes when drug doses are calculated.